Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Lupus

Lupus and antibiotics

08/23/2000

Question:

I have SLE - diagnosed two years ago and am currently not working. Muscle pain, fatigue, bruising, hair loss, diffuculty concentrating, and an high ANA - 2835 - are some of the ongoing symtoms. On several occasions I have taken antibiotics for other infections and felt my lupus symtoms disappear. I wonder if the antibiotics are "aiding" my over reactive immune system and allowing the immune system to "rest" during these periods, thus causing decreased lupus symtoms. Any research being done in this area?

Answer:

The immune system in individuals with SLE is relatively compromised to deal with its normal function, and therefore, are more prone to getting infections. Moreover, steroids and other immune suppressive drugs also increase susceptibility to infections. In turn, sometimes infections can also exacerbate symptoms of lupus, thus setting up a vicious cycle. The antibiotic treatment may halt the cycle by controlling the infection. Additionally, some antibiotics have been shown to modulate functions of the immune system in beneficial but complex ways. But, this is only one side of the story. Some antibiotics can also increase antinuclear antibodies, and thus, can potentially exacerbate lupus. Therefore, infection if detected should be treated immediately and vigorously in individuals with SLE. However, antibiotics are currently not recommended to treat lupus.

For more information:

Go to the Lupus health topic, where you can:

Response by:

Ram Raj   Singh, MD Ram Raj Singh, MD
Associate Professor of Clinical Medicine
College of Medicine
University of Cincinnati